Alert archive / South Dakota / River Flood Warnings in 2025

River Flood Warning 16, NWS Sioux Falls, SD

August 22, 2025Beadle County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Aug 22, 2025, 9:54 AM CDT for Beadle County, South Dakota. It took effect at Aug 22, 2025, 12:33 PM CDT. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2025, 9:54 AM CDT (14:54 UTC)
In effect from
Aug 22, 2025, 12:33 PM CDT
Expired
Aug 24, 2025, 4:53 AM CDT
In force
40 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 116 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point James River at Huron (HURS2). The gauge peaked at 11.96 ft at Aug 23, 2025, 1:00 AM CDT.

actionminormoderate1012141608/2208/2308/2408/25
Action stage
10.5 ft
Minor stage
11.5 ft
Moderate stage
15 ft
Major stage
19 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06476000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Aug 22, 9:37 AM CDT, 17 minutes earlier. Its key messages:

  • Lingering severe weather risks through the daytime hours of Friday, though will be mostly focused from the pre-dawn hours through mid-day. Very low chance of afternoon redevelopment. Golf ball size hail and 60 mph winds will be the primary risks.
  • A cooler trend this weekend into next week will give us a brief taste of fall. Lower humidity with highs generally in the upper 60s to mid 70s with generally dry conditions.
Area forecast discussion, Aug 22, 9:37 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
937 AM CDT Fri Aug 22 2025

.KEY MESSAGES...

- Lingering severe weather risks through the daytime hours of
  Friday, though will be mostly focused from the pre-dawn hours
  through mid-day. Very low chance of afternoon redevelopment.
  Golf ball size hail and 60 mph winds will be the primary
  risks.

- A cooler trend this weekend into next week will give us a
  brief taste of fall. Lower humidity with highs generally in
  the upper 60s to mid 70s with generally dry conditions.

&&

.UPDATE...
Issued at 936 AM CDT Fri Aug 22 2025

Severe weather threat remains low this morning but a second
shortwave trough currently over northwest South Dakota may
result in new thunderstorm development this afternoon. This
possibility is uncertain at this time due to ongoing showers and
weak thunderstorms across the area. Will monitor this potential
through the day today. On the hydro side of things, flooding is
no longer expected due to the down trend from last nights
storms. That said, brief heavy rain is possible in any storm
that develops. Given the lack of flooding expected, have expired
the Flood Watch early.

&&

.DISCUSSION...
Issued at 124 AM CDT Fri Aug 22 2025

CURRENT CONDITIONS: Weak dPVA combined with low-lvl convergence
continues to spur the development of scattered thunderstorms in
areas north of I-90 in eastern SODAK early this morning.  Given
lingering MUCAPE AOA 2000-2500 J/KG, along with effective bulk shear
AOA 40 knots, an isolated elevated supercell will be possible.
Activity has shown some preference to build southward into both
the low-lvl jet axis but also along the edge of deeper
instability west of I-29. A stronger secondary shortwave is
beginning to eject into the western Dakotas and Nebraska as of
1am and will likely being to develop additional convection over
central SD through the sunrise hours. Given the supercell
potential, golf ball size hail will be possible. IF storms can
break through a stabilized boundary layer, DCAPE remains
moderate suggesting some severe downdraft potential in storms
as they move into the western CWA after 4-7am.

TODAY: Around sunrise, the cold front that is draped from
northwestern Minnesota through central South Dakota and into east
central Wyoming will begin to drift southeast. Ongoing
convection in central South Dakota will continue to slide
eastward this morning.  0-6 km bulk shear generally increases
through the morning, however, most models project that MUCAPE
begins lessens after 12Z as mid- lvl lapse rates also weaken.
That said, would not be surprised to see an isolated severe
storm risk continue through the mid- day hours as the associated
wave and convection moves into NW Iowa and SW MN by early
afternoon. Slow storm motion and high PWATs continue to product
the potential for locally heavy rainfall. As such a Flood Watch
has been issued until 10 AM today. More on this in the Hydrology
section.

The true cold front arrives later in the afternoon, through some
uncertainty remain on both the atmospheric recovery, but also the
remaining forcing in place.  If an isolated storm could develop,
with deep shear 35 to 45 kts, a strong to severe storm could develop
in this area. Dry mid-levels may enhance downdraft potential.
Considering this, the main threats look to be hail to the size of a
half dollar, and wind gusts to 70 mph. Given the speed-up of the
true cold front in the afternoon, the greatest redevelopment risk
may end up just along the eastern and southern portions of the CWA.

THE WEEKEND INTO NEXT WEEK:  We'll get a little taste of fall
temperatures beginning this weekend into mid next week. Aloft a
northwesterly flow pattern will set up over the central to Western
Plains. Behind Friday's cold front we will see temperatures in the
850 mb level decreasing to between roughly 8 and 12 deg C. At the
surface this will translate to cooler temperatures. Saturday Highs
will in the 70s with lows in the 40s and 50s. Sunday and Monday
highs will be in the upper 60s to mid 70s with lows in the 40s.
Tuesday through Thursday look for a little bit of variance in
highs, but in general upper 60s to low 70s with a few 80s over
central South Dakota on Wednesday. Lows will continue to be in
the 40s, and warming slightly to the 50s by the end of the week.

Conditions are expected to remain dry until at least Tuesday. Within
the northwesterly mid-level flow a couple of weak waves move through
the region bringing low chances (<20%) of rain Tuesday and
Wednesday. A potentially stronger wave on Wednesday night into
Thursday morning could bring chances for showers and thunderstorms.
However, at this time model guidance is in very low agreement, and
so confidence in storm formation is low. Keep and eye on the
forecast for updates as they become available.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 613 AM CDT Fri Aug 22 2025

An areas of thunderstorms will continue to move east this
morning bringing brief periods of MVFR visibility and gusty
winds to around 35 mph.

This rain moves into MN and northern IA later this morning, with
a cold front passing through by mid-day. VFR ceilings linger
into the afternoon and evening hours, with some very low
probabilities for isolated showers or thunderstorms along a line
from Vermillion to Spencer late in the afternoon.

VFR conditions with a northerly wind are expected areawide
Friday night into Saturday morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch until 10 AM CDT this morning for SDZ038>040.
MN...None.
IA...None.
NE...None.

&&

UPDATE...Meyers
DISCUSSION...Dux/AJP
AVIATION...Dux
Hazardous weather outlook, Aug 22, 4:09 AM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
409 AM CDT Fri Aug 22 2025

SDZ038-039-050-052>055-057>061-063>066-068-069-230915-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Turner-
Bon Homme-Yankton-
409 AM CDT Fri Aug 22 2025

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

An area of thunderstorms will move east southeast across the
outlook area early Friday morning. These storms could produce
isolated pockets of 60 mph winds along with ping pong ball size
hail. Storms are expected to weaken by the time they reach the
Interstate 29 corridor.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-067-070-071-230915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Union-
409 AM CDT Fri Aug 22 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will move east across the outlook area
Friday morning into early Friday afternoon. The greatest risks for
isolated severe storms will be west of Interstate 29 this morning.
These storms are likely to be weakening as they approach
Interstate 29, but could still produce small hail and brief gusty
winds.

Isolated thunderstorm redevelopment may be possible along and
southeast of a line from Vermillion to Spencer late Friday
afternoon. Quarter size hail and 60 mph winds will be possible,
however the overall severe weather risk remains low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 22, 7:17 AM CDT, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
717 AM CDT Fri Aug 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     Non-Tstm Wnd Gst 3 N Mitchell            43.77N 98.04W
08/22/2025  M56 MPH          Davison            SD   ASOS

            ASOS station KMHE Mitchell Municipal
            Airport.

0615 AM     Non-Tstm Wnd Gst 4 NNW Woonsocket        44.11N 98.31W
08/22/2025  M55 MPH          Sanborn            SD   Mesonet

            Mesonet station WSMS2 Woonsocket 4NNW (SD
            Mesonet).

0630 AM     Non-Tstm Wnd Gst 2 ENE Letcher           43.90N 98.11W
08/22/2025  M53 MPH          Sanborn            SD   Mesonet

            Mesonet station LCMS2 Letcher 2ENE (SD
            Mesonet).

&&
Local storm report, Aug 22, 7:22 AM CDT, 2 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
722 AM CDT Fri Aug 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 AM     Tstm Wnd Gst     3 N Mitchell            43.77N 98.04W
08/22/2025  M56 MPH          Davison            SD   ASOS

            Corrects previous non-tstm wnd gst report
            from 3 N Mitchell. ASOS station KMHE
            Mitchell Municipal Airport.

&&
Local storm report, Aug 22, 7:23 AM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Sioux Falls SD
723 AM CDT Fri Aug 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     Tstm Wnd Gst     4 NNW Woonsocket        44.11N 98.31W
08/22/2025  M55 MPH          Sanborn            SD   Mesonet

            Corrects previous non-tstm wnd gst report
            from 4 NNW Woonsocket. Mesonet station WSMS2
            Woonsocket 4NNW (SD Mesonet).

&&

MM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 9:26 PM CDTSevere Thunderstorm WarningFSDBeadle49 min
Aug 21, 10:15 PM CDTSevere Thunderstorm WarningFSDBeadle31 min
Aug 21, 11:38 PM CDTFlash Flood WarningFSDBeadle6 hr
Aug 22, 12:04 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury26 min
Aug 22, 12:22 AM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner38 min
Aug 22, 12:54 AM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, Miner51 min
Aug 22, 1:46 AM CDTSevere Thunderstorm Warning Destructive damage threatFSDHanson, Lake, McCook, Miner44 min
Aug 22, 2:21 AM CDTSevere Thunderstorm WarningFSDLake, McCook, Minnehaha, Turner20 min
Aug 22, 5:22 AM CDTAreal Flood WarningFSDBeadle3 hr

Nearby

River Flood Warnings in South Dakota, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.